South Dakota, 2014

Flash Flooding in South Dakota, June 26, 2014

June 26, 2014 · NWS ABR · 2 events in 1 county or zone

Thunderstorms training over the same region brought very heavy rains which resulted in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Thunderstorms training over the same region brought very heavy rains which resulted in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 26, 11:43 AM CST, 12 minutes earlier.

Area forecast discussion, Jun 26, 11:43 AM CST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1243 PM CDT THU JUN 26 2014

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

COUPLE OF AREAS TO FOCUS ON STILL THIS MORNING...WITH THE REMNANTS
OF LAST NIGHTS CONVECTION STALLED OVER SOUTHEAST COUNTIES
PRODUCING SEVERAL INCHES OF RAIN ALREADY. FARTHER WEST...AN MCV
OVER THE MO VALLEY IS SUPPORTING ADDITIONAL ELEVATED WEAK STORMS.

FOR THE REST OF TODAY...WARMING MID LEVEL TEMPERATURES WILL LIKELY
HELP CAP THE ATMOSPHERE OVER THE MO VALLEY...WHILE CONVECTIVE
REDEVELOPMENT IS POSSIBLE OVER THE EAST AS WARMING MID LEVEL
TEMPERATURES WILL NOT DOMINATE THAT AREA TILL THIS EVENING. STORMS
IN EASTERN SOUTH DAKOTA WILL BE OF THE PULSE VARIETY THANKS TO A
MEAGER SHEAR ENVIRONMENT...THOUGH THE SPECTER OF FLOODING REMAINS
THANKS TO SATURATED SOILS.

SEVERE STORMS ARE STILL EXPECTED TO WORK INTO THE WESTERN CWA THIS
EVENING BEFORE DISSIPATING...SO THAT PART OF THE FORECAST IS
UNCHANGED.

AS FOR THE POTENTIAL FOR STORMS OVERNIGHT...12Z MODELS FAIL TO
INDICATE ANY FORM OF MCS CONTINUING EAST WITH LOSS OF DAYTIME
HEATING DESPITE THE DEVELOPMENT OF A LOW LEVEL JET AND STEEP LAPSE
RATES ALOFT THANKS TO H7 WARM AIR ADVECTION. WILL NEED TO
REEVALUATE OVERNIGHT POPS WITH THE AFTERNOON PACKAGE.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH SATURDAY

BROKEN LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO MARCH EAST
ACROSS THE CWA AND IS CURRENTLY MAKING ITS WAY THROUGH THE JAMES
RIVER VALLEY. MCV NOTED ON RADAR EAST OF PIERRE WITH PRECIP
ASSOCIATED WITH THAT WANING. IN FACT...AS ENTIRE COMPLEX MOVES
EAST...CONTINUE TO SEE WEAKENING/DISSIPATION IN ACTIVITY.

UNFORTUNATELY...LOW CONFIDENCE FORECAST THIS GO AROUND AS MODELS
NOT OFFERING UP MUCH HELP IN CONVECTIVE TRENDS THROUGH THE PERIOD.
HI RES MODELS HAVING A HARD TIME PICKING UP ON CURRENT
ACTIVITY...AND THEY ALSO VARY IN PLACEMENT OF ADDITIONAL
DEVELOPMENT THIS AFTERNOON AND EVENING. CURRENT THINKING IS THAT
THIS EARLY MORNING ACTIVITY WILL CONTINUE MOVING EAST AND
DISSIPATING OVER THE NEXT FEW HOURS. CWA WILL THEN LIKELY SEE A
LULL IN THE ACTION FOR A GOOD PART OF THE DAY. THINGS GET MORE
QUESTIONABLE IN THE AFTERNOON. SOME MODELS SHOWING SCT STORMS
DEVELOPING THIS AFTERNOON OVER THE EASTERN CWA WITHIN WARM AIR
ADVECTION REGIME AND LOW LEVEL JET ENERGY. OTHER MODELS NOT BUYING
THIS AND HOLD THINGS OFF UNTIL THE BETTER UPPER LEVEL SHORTWAVE
ENERGY MOVES ACROSS LATER IN THE AFTERNOON/OVERNIGHT...WITH
ACTIVITY SPREADING FROM WEST TO EAST ACROSS THE DAKOTAS.
NEVERTHELESS...SVR PARAMETERS ARE BEST OVER THE WESTERN CWA THIS
AFTERNOON AND EVENING. FRIDAY LOOKING GOOD FOR SVR POTENTIAL AS
WELL...ALTHOUGH INTERESTING TO NOTE DEEP LAYER SHEAR IS NEVER
OVERLY IMPRESSIVE THROUGH THE PERIOD. PLENTY OF MOISTURE TO WORK
WITH OVER THE NEXT FEW DAYS...AND GIVEN THE OVERALL SLOW STORM
MOTION AT TIMES...COULD BE DEALING WITH HEAVY RAIN AND POTENTIALLY
SOME FLASH FLOODING ISSUES OVER THE NEXT COUPLE DAYS. OPTED NOT TO
ISSUE A FLASH FLOOD WATCH AT THIS TIME DUE TO THE LOW CONFIDENCE
IN TIMING AND PLACEMENT OF CONVECTIVE SYSTEMS OVER THE NEXT COUPLE
DAYS. WOULD HAVE TO BE A CWA-WIDE WATCH FOR TWO OR THREE DAYS AND
NOT SURE THATS THE BEST ROUTE TO GO AT THIS TIME. WILL LET DAY
SHIFT TAKE A FINAL LOOK AT 12Z MODELS AND MAKE DECISION ON ANY
FLOOD PRODUCTS IF NEEDED.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
THE MODELS ALL SHOW THE LAST IN THE UPPER LOW PRESSURE TROUGHS/SHORT
WAVES KICKING EAST OF OUR REGION SATURDAY NIGHT INTO SUNDAY. THE
MODELS THEN SHOW AN UPPER LEVEL LOW PRESSURE AREA CLOSING OFF AND
INTENSIFYING IN SOUTHERN CANADA THROUGH SUNDAY NIGHT. THIS UPPER
LOW PRESSURE AREA THEN MOVES SLOWLY EASTWARD THROUGH WEDNESDAY.
STILL HAVE IN CHANCES OF STORMS INTO SUNDAY NIGHT WITH THE LAST
UPPER LEVEL TROUGH TO MOVE THROUGH AND MAY HAVE TO CUT THESE BACK
IN THE NEXT FORECAST AS IT LOOKS LIKE MORE DRIER AIR MOVES IN.
SUNDAY SHOULD ALSO BE THE LAST NEAR TO ABOVE NORMAL TEMPERATURE
DAY. LIKE THE COOLER EC MODEL AND GUIDANCE NUMBERS FOR MONDAY
THROUGH WEDNESDAY AS CANADIAN AIR ADVECTS INTO THE REGION BEHIND
THE INTENSE SURFACE LOW PRESSURE AREA IN CANADA. COULD ONLY HAVE
LOWER TO MID 70S IN THE EASTERN CWA FOR TUESDAY AND WEDNESDAY. MAY
HAVE TO LOWER THE HIGHS IN THE NEXT FORECAST. OTHERWISE...HAVE IT
DRY FROM MONDAY THROUGH WEDNESDAY ACROSS THE CWA. THE OTHER ISSUE
COULD BE SOME BREEZY/WINDY CONDITIONS IN THE MONDAY THROUGH WEDNESDAY
TIME FRAME AS THE SURFACE LOW PRESSURE AREA IN CANADA MOVES EAST
AND WEAKENS.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

PRIMARILY VFR CONDITIONS ARE EXPECTED AT ALL TAF LOCATIONS
THROUGH THIS EVENING. STORMS WILL KEEP GENERATING ALONG THE
MOISTURE TONGUE IN EASTERN SD THIS AFTERNOON SO LEFT VCTS IN KATY.
A LLJ TONIGHT WILL HELP START UP CONVECTION AGAIN. KEPT THE VCTS
IN KMBG BUT LEFT MENTION OUT AT OTHER SITES DUE TO LOW CONFIDENCE
IN TIMING. SOME MVFR STRATUS WILL MOVE IN EITHER LATE TONIGHT OR
EARLY FRIDAY MORNING. VSBY MAY FALL TO MVFR/IFR IN ANY HEAVIER
STORMS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...WISE
SHORT TERM...CONNELLY
LONG TERM...MOHR
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 26, 3:48 AM CST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
448 AM CDT THU JUN 26 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
448 AM CDT THU JUN 26 2014 /348 AM MDT THU JUN 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THREAT FOR SEVERE STORMS LATE THIS AFTERNOON AND EVENING ACROSS
CENTRAL SOUTH DAKOTA. LARGE HAIL AND STRONG WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERAL CHANCES FOR THUNDERSTORMS EARLY ON IN THE PERIOD. BEST
CHANCE FOR SEVERE STORMS FRIDAY AND FRIDAY NIGHT...WITH LARGE HAIL
AND STRONG WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Local storm report, Jun 26, 11:55 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1255 PM CDT THU JUN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HEAVY RAIN       4 ENE HAYTI             44.68N  97.13W
06/26/2014  M2.80 INCH       HAMLIN             SD   EMERGENCY MNGR

&&

EVENT NUMBER ABR1400543

WISE

The radar

The Sioux Falls radar (KFSD), 128 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Hamlin

When
June 26, 11:55 AM CST to 2:55 PM CST
Where
Hamlin County, Castlewood to 0.36 mi S of Castlewood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.720, -97.030

Heavy rains of up to 4 inches caused the flooding of a few roads south of Castlewood.

Flash Flood, Hamlin

When
June 26, 1:00 PM CST to 3:00 PM CST
Where
Hamlin County, 3.93 mi E of Castlewood to 3.98 mi E of Castlewood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.720, -96.950

Portions of county road 463 were underwater from flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529831, 529834.